Next Article in Journal
Adherence to Bisphosphonates among People Admitted to an Orthopaedic and Geriatric Ward at a University Hospital in Sweden
Next Article in Special Issue
Assessment of Knowledge, Attitude and Barriers towards Pharmacovigilance among Physicians and Pharmacists of Abbottabad, Pakistan
Previous Article in Journal
Patient-Centered Communication
Article Menu
Issue 1 (March) cover image

Export Article

Open AccessArticle
Pharmacy 2018, 6(1), 19; https://doi.org/10.3390/pharmacy6010019

Clozapine Patients at the Interface between Primary and Secondary Care

1
Pharmacy Department, Cork University Hospital, Cork T12 DC4A, Ireland
2
Adult Mental Health Unit, Cork University Hospital, Cork T12 DC4A, Ireland
3
School of Pharmacy, University College Cork, Cork T12 YN60, Ireland
4
Pharmacy Department, Mercy University Hospital, Cork T12 WE28, Ireland
*
Author to whom correspondence should be addressed.
Received: 29 January 2018 / Revised: 22 February 2018 / Accepted: 23 February 2018 / Published: 26 February 2018
(This article belongs to the Special Issue Patient Safety and Adverse Drug Events in Medication Practice)
View Full-Text   |   Download PDF [391 KB, uploaded 26 February 2018]   |  

Abstract

Patients receiving clozapine must undergo routine blood monitoring to screen for neutropenia, and to monitor for potential agranulocytosis. In Cork University Hospital, Cork, Ireland, clozapine is dispensed in the hospital pharmacy and the pharmacists are not aware of co-prescribed medicines, potentially impacting upon patient safety. The aim of this study was to examine the continuity of care of patients prescribed clozapine. A retrospective audit was conducted on patients attending the clozapine clinic at Cork University Hospital and assessed patients’ (i) independent living, (ii) co-prescribed medicines and (iii) knowledge of their community pharmacists regarding co-prescribed clozapine. A list of prescribed medicines for each patient was obtained, and potential drug-drug interactions between these medicines and clozapine were examined using Lexicomp® and Stockley’s Interaction checker. Secondary outcomes included patients’ physical health characteristics, and a review of co-morbidities. Data were collected between the 29 May 2017 and 20 June 2017. Local ethics committee approval was granted. Patients were eligible for inclusion if they were receiving clozapine treatment as part of a registered programme, were aged 18 years or more, and had the capacity to provide written informed consent. Microsoft Excel was used for data analysis. Of 112 patients, (33% female; mean age (SD) 43.9 (11.3) years; 87.5% living independently/in the family home) 86.6% patients reported that they were taking other prescribed medicines from community pharmacies. The mean (SD) number of co-prescribed medicines in addition to clozapine was 4.8 (4) per patient. Two thirds of community pharmacists were unaware of co-prescribed clozapine. Interactions with clozapine were present in all but 3 patients on co-prescribed medicines (n = 97). Lexicomp® reported 2.9 drug-drug interactions/patient and Stockley’s Interaction Checker reported 2.5 drug-drug interactions/patient. Secondary outcomes for patients included BMI, total cholesterol, and HbA1c levels, which were elevated in 75%, 54% and 17% respectively. Patients prescribed clozapine did not receive a seamless service, between primary and secondary care settings. Community pharmacists were not informed of clozapine, prescribed for their patients, in two thirds of cases. Patients in this study were exposed to clozapine-related drug-drug interactions and hence potential adverse effects. This study supports reports in the literature of substandard management of the physical health of this patient group. This study shows that there is an opportunity for pharmacists to develop active roles in the management of all clozapine-related effects, in addition to their traditional obligatory role in haematological monitoring. This study supports the need for a clinical pharmacist to review inpatients commencing on clozapine, monitor for drug-drug interactions and provide counselling. View Full-Text
Keywords: Clozapine; Pharmacy; drug-drug interactions; patient safety Clozapine; Pharmacy; drug-drug interactions; patient safety
Figures

Figure 1

This is an open access article distributed under the Creative Commons Attribution License which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited. (CC BY 4.0).
SciFeed

Share & Cite This Article

MDPI and ACS Style

Barrett, M.; Keating, A.; Lynch, D.; Scanlon, G.; Kigathi, M.; Corcoran, F.; Sahm, L.J. Clozapine Patients at the Interface between Primary and Secondary Care. Pharmacy 2018, 6, 19.

Show more citation formats Show less citations formats

Note that from the first issue of 2016, MDPI journals use article numbers instead of page numbers. See further details here.

Related Articles

Article Metrics

Article Access Statistics

1

Comments

[Return to top]
Pharmacy EISSN 2226-4787 Published by MDPI AG, Basel, Switzerland RSS E-Mail Table of Contents Alert
Back to Top